MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE II®, SYSTEM CONTROLLER; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE II®, SYSTEM CONTROLLER; VENTRICULAR (ASSIST) BYPASS
Model Number 106762
Medical Device Problem Codes Disconnection (1171); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/20/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Section d4: device serial number and lot number were not provided, and expiration date and manufacture date (h4) cannot be determined.The primary udi number in d4 is reflective of all available information.No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
 
Event or Problem Description
It was reported that log files were submitted for review and captured mainly routine events until 0930 on 11sep2024 when the patient was changing power sources from mobile power unit (mpu) to battery and it appeared as though the black power lead was never connected causing constant power cable disconnect events.These occurred until the driveline was disconnected at 2114 on (b)(6) 2024 for a system controller exchange.The log file captured new system controller data starting at 2114 on (b)(6) 2024 which noted a couple low flow events at 0726 17sep2024 and at 0857 on 11sep2024.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of power cable disconnect alarms and a controller exchange was confirmed.The submitted log file from the exchanged controller contained data spanning 27 days ((b)(6) 2024 ¿ (b)(6) 2024 per the timestamps).The log file captured intermittent power cable disconnect alarms that were not associated with power source exchanges from 20:39:21 on (b)(6) 2024 to 21:13:38 on (b)(6) 2024 due to the relative state of charge (rsoc) voltage on the black power cable dropping to approximately 0v while connected to 14v batteries.The driveline was disconnected at 21:14:12 on (b)(6) 2024 and both power cables were disconnected at 21:15:44; these events are consistent with the controller being exchanged.The pump maintained a speed within the expected range without issue while the driveline was connected.The submitted log file from the replacement controller showed that the controller was connected to the pump on (b)(6) 2024.The log file captured relevant data from (b)(6) 2024 to (b)(6) 2024.No atypical alarms were captured in the log file.The pump maintained a speed within the expected range without issue.No product was returned for evaluation.Multiple attempts were made to obtain additional information from the customer regarding the event (including why the controller was exchanged and if any equipment will be returned for analysis); however, no response was received.The root cause of the reported event could not be conclusively determined through this analysis.Device history records could not be reviewed as the serial number of the product is unknown.Heartmate ii patient handbook under section 5 ¿alarms and troubleshooting¿ and heartmate ii instructions for use (ifu) under section 7 ¿alarms and troubleshooting¿ cover all alarms (visual and audible), including the power cable disconnected alarm conditions, and the actions to take when the alarms occur.The patient is instructed to connect the disconnected power cable to working power source in response to a power cable disconnected alarm, and to call their hospital contact if reconnecting the power cable does not resolve the alarm.Heartmate ii patient handbook section 2 ¿how your heart pump works¿ explains how to replace the running system controller with a backup controller.This section instructs the user not to attempt to change the system controller without having a trained, competent caregiver by their side to assist if possible.The user is instructed to follow all alarm instructions, including calling the hospital.Heartmate ii instructions for use (ifu) section 2 ¿system operations¿ also explains how to replace the running system controller with a backup controller and instructs the user to ensure that patients understand the importance of having a caregiver present during a controller exchange and that all labelling instructions are followed, including calling the hospital contact.Heartmate ii patient handbook section 6 "caring for the equipment" and heartmate ii instructions for use (ifu) section 8 "equipment storage and care" describe how to care for and clean all equipment.Heartmate ii patient handbook section 10 and heartmate ii instructions for use (ifu) section f, both entitled ¿safety checklists¿, provide checklists to assist the patient in performing routine maintenance of heartmate ii lvad.Heartmate ii patient handbook cautions users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE II®, SYSTEM CONTROLLER
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key20380193
Report Number2916596-2024-06442
Device Sequence Number9628666
Product Code DSQ
UDI-Device Identifier00813024010630
UDI-Public(01)00813024010630
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 12/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number106762
Device Catalogue Number106762
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/20/2024
Supplement Date Received by Manufacturer11/26/2024
Initial Report FDA Received Date10/06/2024
Supplement Report FDA Received Date12/02/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown